HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   High & Low Blood Pressure (http://www.healthboards.com/boards/high-low-blood-pressure/)
-   -   Exercise and Ace Inhibitors (http://www.healthboards.com/boards/high-low-blood-pressure/256278-exercise-ace-inhibitors.html)

burpee 02-24-2005 05:26 AM

Exercise and Ace Inhibitors
 
I recently was prescribed enalapril for what I guess I would call moderate hypertension. I'm an active 50 year old male who runs and bicycles and isn't over weight.

My BP had been getting into the 150/90 range, but often in the summer time when I am most active I could get readings down around 140/80.

Anyway, I searched the Net for info about exercise and ACE inhibitors but can only find info about studies involving congestive heart failure.

What I'd like to discuss is the timing and dosing of ACE inhibitors regarding patients that perform intense exercise. My doctor says, just take 5mg a day no matter when or with what, as long as you take it. My reading has mentioned that you should at least drink a glass a water with a tablet.

I've been taking 5mg for several weeks, and I tried it in the morning and at bed time. My morning runs have not been affected, nor have I noticed anything different about evening workouts.

Most of the my home BP readings have come down to an average of 140/80. No more 150s at all - and a few ~135s....... Should I just shut up and be happy I'm not any worse off? Is this a normal and healthy result for 5mg enalapril?

Thank You.

dand5 02-24-2005 10:48 AM

Re: Exercise and Ace Inhibitors
 
burpee,

In don't know about your specific medicine, but both Angiotensin I and II CEIs can on rare occasions cause swallowing problems or throat spasms, which can interfere slightly with the increased respiration required during excercise.

I think you are supposed to be somewhat systematic in the time you take those medicines, though most have really long half-lifes and staggering shouldn't have much of an effect.

They tell you to drink a whole glass of water to avoid hypotension symptoms like fatigue or possible black outs, but that is not usually a problem during excercise.

burpee 02-24-2005 11:01 AM

Re: Exercise and Ace Inhibitors
 
Well, looks like hypotension isn't going to be an issue. The one thing I did notice, is that eating near the time I take a tablet seemed to produce the "throat/cough" sympton. However, for me it's little more than the urge to "clear my throat". On the other hand, I do remember waking up one night with a scratch in my throat -- but hardly know if it's the enalapril or a genuine cold germ.....

Thanks, for the comments, I'll keep looking....

mgraylorn 02-24-2005 11:22 AM

Re: Exercise and Ace Inhibitors
 
Cough is a common side effect with ACE Inhibitors. I tried one for a short while and coughed so much I thought I was going to bring up a lung.

Catalina_FLA 02-24-2005 12:19 PM

Re: Exercise and Ace Inhibitors
 
I have been on enalapril for over 2 years now. Unfortunately, my BP was much higher than yours. After first trying 5 mg, then 10 mg, I am now under control at 20 mg. I take one tablet twice a day because my blood pressure is very labile, and this seems to control it better. The only side effect that I noticed was when I went from 10 mg to 20 mg. For about three weeks I had a slightly scratchy throat, but it went away and I have not had it since. I run every morning, and the only change I noticed was that it seems to take more effort to increase my distance and speed, but maybe that is old age! I know many people cannot take ACE inhibitors, but I have had no side effects with the exception of the briefly scratchy throat

burpee 02-24-2005 12:44 PM

Re: Exercise and Ace Inhibitors
 
Thanks for comments. I work out pretty hard, and have not noticed anything while I'm working out. So far, my throat just feels like the effects you get if you eat dairy products. But not too bad, it's around the time I'm eating anything.

I'm not really "into" the BP monitoring 'thing' -- but am I supposed to helped by just keeping my SBP below 140? Is that good enough?

Of course, I think, it's going to go down a little more anyway as soon as I can get outside on warmer days and start sweating a little more...

Which now makes me wonder-- what happens in really hot weather...?

dand5 02-24-2005 03:00 PM

Re: Exercise and Ace Inhibitors
 
An average systolic BP of 140 or under is considered normal. If you don't smoke or have any under conditions like high cholesterol or diabetes than 140 or below is probably great. The new "optimal" guideline of under 120, I think, is more of an exaggeration created to motivate (intimidate) people who are inactive, diabetic, overweight, and heavy smokers to do something about their BP.
Most studies that show increased risk of heart disease and other complications with BPs over 120 are statistical correlation studies. And remember that correlation does not imply causation. So if I say that having SBP over 120 increases your risk of heart disease by 30%, that is only a probability statement, not a statement that SBP over 120 contributes to heart disease. On the other hand, if the correlation is high, which I think it is with an averge of 140 or over, then the liklihood that one thing causes the other is much higher.

Cold weather has been said to increase BP in some people. I have no idea about hot weather. Watch out for dehydration though. In any case, as long as you can run ok, you probably shouldn't worry about your medicine or your BP.


All times are GMT -7. The time now is 10:12 PM.